Verify: Should you avoid giving aspirin and Pepto-Bismol to kids recovering from the flu?

As your kids recover from the flu, you may be inclined to give them whatever is in your medicine cabinet. But should you avoid giving them aspirin and Pepto-Bismol as they recover?

As your kids recover from the flu, you may be inclined to give them whatever is in your medicine cabinet.

But should you avoid giving them aspirin and Pepto-Bismol as they recover?

We checked with the Centers for Disease Control and Prevention and the Mayo Clinic. They said you should not give aspirin or Pepto-Bismol to a child or teen recovering from the flu.

Loading ...

Why?

Those over-the-counter medications can cause Reye's syndrome, a rare condition that causes swelling in the liver and brain. And if it's not treated, it could turn fatal.

Pepto-Bismol even warns about Reye's syndrome on its website. It also said it's chemically related to aspirin, so warnings for aspirin apply to Pepto-Bismol too.

Kids under 12-years-old shouldn't take aspirin at all.

If you have something you would like KVUE to verify, email us at verify@kvue.com.

Help VERIFY

Help our journalists VERIFY the news. Do you know someone else we should interview for this story? Did we miss anything in our reporting? Is there another story you'd like us to VERIFY? Click here.